Texas, 2025

Flash Flood in Texas, September 18, 2025

September 18, 2025 · NWS LUB · 1 event in 1 county or zone

An isolated thunderstorm initially developed over northwestern Hale County and drifted to the southeast over Hale Center (Hale County). As this storm passed over Hale Center, it produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated thunderstorm initially developed over northwestern Hale County and drifted to the southeast over Hale Center (Hale County). As this storm passed over Hale Center, it produced very heavy rainfall. Although no known gauges existed in Hale Center at the time, an estimated three inches of rain fell within 30 minutes. Local broadcast media relayed a video of numerous vehicles stranded in flood waters on Interstate-27 at the Cleveland Street underpass in Hale Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 18, 5:31 PM CST, 59 minutes earlier. Its key messages:

  • Updated at 628 PM CDT Thu Sep 18 2025
  • A few thunderstorms will continue through this evening, primarily across the far southern Texas Panhandle.
  • Storm chances return Saturday into Sunday morning, followed by hotter temperatures.
  • Low storm chances continue into early next week, with a cold front arriving late Monday into Tuesday.
Area forecast discussion, Sep 18, 5:31 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 PM CDT Thu Sep 18 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 628 PM CDT Thu Sep 18 2025

 - A few thunderstorms will continue through this evening,
   primarily across the far southern Texas Panhandle.

 - Storm chances return Saturday into Sunday morning, followed by
   hotter temperatures.

 - Low storm chances continue into early next week, with a cold
   front arriving late Monday into Tuesday.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 1245 PM CDT Thu Sep 18 2025

16Z upper air analysis depicts a complex, wavy pattern over North
America, characterized by an increasingly basal, shortwave trough
that is accompanied by two well-defined vorticity lobes embedded
within it that exhibit gyre-like behavior. This shortwave trough is
trapped at the base of a northern-stream, high-amplitude ridge
extending poleward along the border of Manitoba and Saskatchewan,
and will serve as the impetus for its gradual decay over the next
24+ hours. Farther southwest, a remnant cyclone is impinging on a
low-amplitude, shortwave ridge over that is centered over the Great
Basin. The position of these features have allowed the 250 mb jet
streak, objectively analyzed at 75 kt on the 12Z UA charts, to
translate southeastward over the southern Rocky Mountains and emerge
into the south-central Great Plains as it rounds the base of the
shortwave trough over the OK/TX PH region. A narrow corridor of
moist, isentropic ascent is becoming increasingly scant on recent
water-vapor imagery, but it should be maintained through the rest of
the day, as the shortwave troughing will be slow to progress as it
becomes more-basal and the jet streak translates eastward. The band
of showers and thunderstorms earlier this morning has succumbed to
entrainment, but the mesoscale boundary will linger throughout the
day over the far southern TX PH as the mid-level cloud debris
advects eastward.

At the surface, a slow-moving cold front has become quasi-stationary
across the southern South and Rolling Plains, and maintains modest
baroclinity from the weak, convective-reinforcement from convection
over the TX PH last night. Winds have started to veer eastward in
the far southern TX PH, while remaining out of the south on the
south side of the front, although convergence was weak. Despite the
light winds and related CAA post-FROPA, differential heating was
substantial, with a 15 degree gradient in temperatures from Friona
to Aspermont (i.e., 66 degrees to 81 degrees based on recent WTM
data). High temperatures will range from the lower 80s across the
far southwestern TX PH to the lower 90s in the Rolling Plains this
afternoon, as the quasi-stationary front will slosh slightly
northward due to weak cyclogenesis along the front, causing winds to
shift poleward across most of the CWA this afternoon.

Isolated-to-widely-scattered showers and storms are forecast to
develop across the far southern TX PH, and the northern South and
Rolling Plains, as the quasi-stationary front and remnant mesoscale
boundary serve as the foci for low-level convergence and allow the
surface-based cu to reach the LFC. NBM PoPs were tweaked and capped
at isolated, as coverage is expected to be widely-scattered at best
due to the increasing confluence on the backside of the trough
advecting over W TX by the late-evening hours. The presence of the
250 mb jet streak will provide enough divergent outflow to sustain
storms for a couple of hours, with storms drifting towards the
southeast before collapsing upon nocturnal stabilization of the
airmass. Locally strong-to-marginally-severe wind gusts will
accompany storms that become briefly organized, but the risk for
severe storms is otherwise low. Storm chances will extinguish prior
to midnight as the boundary-layer decouples, with winds becoming
light and variable area-wide. The effects of radiational cooling
will maximize after the anvil debris advects to the southeast of the
CWA, with similar morning lows compared to this past morning.

By Friday morning, the pair of vorticity lobes embedded within the
attenuating shortwave trough will have merged over the James River
Valley. An upstream PV anomaly propagating across the Medicine Line
will induce a negative tilt to the trough, causing the shortwave
ridge over the Rocky Mountains to also shift eastward into the Great
Plains while also dampening in amplitude. Fair weather is expected
area-wide Friday, with slightly warmer temperatures, as deep mixing
of the airmass will occur beneath rising geopotential heights.

Sincavage

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1245 PM CDT Thu Sep 18 2025

A split-flow pattern will persist over the nation this weekend, with
an amplifying, southern-stream jet streak forecast to emerge over
the southern Rocky Mountains and into W TX Saturday. Shortwave
perturbations generated by the remnant low previously rotating into
the Great Basin, will become absorbed into the anticyclonic belt of
flow and translate through the apex of the ridge. The timing of the
ejection of the leading shortwave perturbation will dictate the
onset of PoPs (in the form of elevated showers and storms), and PoPs
were removed for the predawn hours Saturday, as it appears that this
will occur after sunrise Saturday. Steering flow will align towards
the northwest as the leading edge of the 250 mb jet streak noses
towards the I-35 corridor, with lee cyclogenesis forecast to be
ongoing near the Raton Mesa throughout the day. The best chances for
storms are currently across the Rolling Plains beneath the left-exit
region of the 250 mb jet streak, with lesser coverage farther west
onto the Caprock since surface flow will remained veered relative to
the position of the lee cyclone. NBM PoPs continue to handle the
overnight PoPs into Sunday morning reasonably well, and have been
maintained with this forecast cycle as shortwave perturbations will
continue to translate through the mean flow aloft.

Subtropical ridging will continue to amplify over the southern Rocky
Mountains by the end of the weekend and into early next week, as a
pronounced PV anomaly deflects off an intense jet streak nosing over
western Canada. Significant discrepancies arise among the global NWP
guidance suites on the synoptic-scale state of the atmosphere by the
middle of next week, but given the active wavenumber pattern to the
west of the CWA, it seems that northwesterly flow may return towards
the tail-end of the forecast period. NBM reflects an earlier arrival
of the cold front (i.e., Monday), but until guidance converges, the
confidence in PoPs, the timing of the front, and temperatures beyond
Monday remain low due to limited predictability.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 628 PM CDT Thu Sep 18 2025

A few isolated TS will continue for the next few hours, and may
approach PVW and CDS (with lesser chances at LBB), before
dissipating by 05z. A brief period of strong and erratic winds
will be possible near convection this evening. Otherwise, VFR and
light winds will prevail.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...09
LONG TERM....09
AVIATION...30
Hazardous weather outlook, Sep 18, 11:41 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1241 PM CDT Thu Sep 18 2025

TXZ021>044-191745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1241 PM CDT Thu Sep 18 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are forecast to develop late this afternoon
evening, primarily across the far southern Texas Panhandle. The
severe weather threat is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm chances return Saturday into Sunday morning, and will last
through early Tuesday. The severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 18, 6:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Lubbock TX
702 PM CDT Thu Sep 18 2025

TXZ029-190030-
Hale TX-
702 PM CDT Thu Sep 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HALE COUNTY THROUGH 730
PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Halfway, or 5 miles northwest of Hale Center,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hale Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3407 10196 3422 10193 3424 10176 3403 10177
TIME...MOT...LOC 0002Z 285DEG 12KT 3414 10189

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DWK

The radar

The Lubbock radar (KLBB), 46 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hale

When
September 18, 6:30 PM CST to 9:30 PM CST
Where
Hale County, 1.03 mi WSW of Hale Center to 0.87 mi WSW of Hale Center
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.064, -101.847

Local broadcast media relayed a video of flooding on Interstate-27 at the Cleveland Street underpass in Hale Center. The video also showed numerous vehicles stranded in flooded waters on the Interstate Highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285132.